Clinical Endocrinology

Radiocontrast-induced thyroid dysfunction: is it common and what should we do about it?

Authors

  • Bartosz Hudzik,

    Corresponding author
    1. Third Department of Cardiology, Silesian Centre for Heart Disease, Medical University of Silesia, Zabrze, Poland
    • Correspondence: Dr Bartosz Hudzik, Third Department of Cardiology, Silesian Centre for Heart Disease, Curie-Sklodowska 9, 41-800 Zabrze, Poland, Tel.: +48 32 3733619; Fax: +48 32 2732679; E-mail: bartekh@mp.pl

    Search for more papers by this author
  • Barbara Zubelewicz-Szkodzińska

    1. Department of Endocrinology, County Hospital, Piekary Slaskie, Poland
    2. Department of Nutrition-Associated Disease Prevention, Faculty of Public Health, Medical University of Silesia, Bytom, Poland
    Search for more papers by this author

Summary

There has been a substantial increase in the use of radiocontrast-enhanced imaging studies in the past two decades (particularly computed tomography and coronary angiography). Sudden exposure to high levels of iodide may result in thyroid dysfunction (hyperthyroidism and hypothyroidism alike). Although the adverse-event rate is not very high, the condition is notable considering the large number of contrast-enhanced radiographic studies performed. Clinicians often have to decide on the most suitable diagnostic modality and the safest contrast medium when it comes to certain patients. In this study, we stress that the thyroid function of the patients should also be taken into consideration while making such decisions. We discuss in detail the prevalence and types (hypothyroidism and hyperthyroidism) of radiocontrast-induced thyroid dysfunction. We list the subsets of the population that are at a higher risk of radiocontrast-induced thyroid dysfunction and summarize the necessary prophylaxis and possible treatment. The presented principles apply to intravenous, intra-arterial and enteral (endoscopic retrograde cholangiopancreatography) routes of iodinated contrast medium administration.

Ancillary